Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Sacramento, CA

July 20, 2014Tuolumne County, California

NWS Sacramento, CA issued this flash flood warning at Jul 20, 2014, 1:07 PM PDT for Tuolumne County, California. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2014, 1:07 PM PDT (20:07 UTC)
Expired
Jul 20, 2014, 7:00 PM PDT
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 169 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:30 PM PDTHEAVY RAIN 1.597 Nnw Mather, CATHUNDERSTORMS PRODUCED HEAVY RAIN OVER RIM FIRE BURN SCAR APPROX BETWEEN 12:30 AND 1:30PM HEAVY RAIN DURATION 1 HOUR.
Jul 20, 3:00 PM PDTHEAVY RAIN 1.977 Nnw Mather, CAONE HOUR AMOUNT: 1.69ENDING AT 2PM HEAVY RAIN DURATION 2 HOURS.
Jul 20, 4:00 PM PDTFLASH FLOOD6 W Mather, CAESTIMATED GRANITE CREEK BASIN FLOW OF 1200 CFS (THIS IS VERY BIG FOR THIS SMALL BASIN). FLASH FLOOD DURATION 2 HOURS 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WGUS56 KSTO 202007
FFWSTO
CAC109-210200-
/O.NEW.KSTO.FF.W.0002.140720T2007Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
107 PM PDT SUN JUL 20 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE RIM FIRE BURN AREA IN...
  TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 700 PM PDT

* AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL OVER THE RIM FIRE BURN AREA THAT COULD LEAD TO FLASH
  FLOODING AND DEBRIS FLOWS.

* FLASH FLOODS AND DEBRIS FLOWS ARE LIKELY IN AND BELOW THE RIM FIRE 
  BURN AREA FOR SEVERAL HOURS DUE TO HEAVY RAIN.

* RAIN GAUGES HAVE INDICATED VERY HEAVY RAINFALL WHICH WILL LIKELY   
  LEAD TO FLASH FLOODING AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SEVERELY BURNED AREAS ARE OF PARTICULAR CONCERN...THIS INCLUDES
THE GRANITE CREEK BASIN. THESE AREAS NO LONGER ABSORB RAINFALL,
LEADING TO ENHANCED RUNOFF. THOSE TRAVELING ALONG COTTONWOOD ROAD,
CHERRY LAKE ROAD, LUMPSTON ROAD, AND USFS ROAD 3N01 SHOULD BE ALERT
FOR PROBABLE ROAD PROBLEMS DUE TO FLOODING, ROCK SLIDES, AND DEBRIS
FLOWS.

THIS IS A DANGEROUS SITUATION. HUNTERS, RESIDENTS, AND PERSONS
TRAVELING WITHIN THE RIM FIRE BURN AREA NEED TO BE ALERT FOR THE
POTENTIAL OF MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA
ROADWAYS, HILL SIDES, AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE
MOVEMENT OF SOILS...DEBRIS, OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE
TO HIGHER GROUND IMMEDIATELY.

A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS, AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.

&&

LAT...LON 3783 11983 3781 11988 3776 11987 3775 11994
      3781 12003 3790 12030 3815 11992 3802 11987
      3789 11989 3789 11983 3786 11982

$$

RB
3 follow-up statements
744 
WGUS76 KSTO 202110
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
210 PM PDT SUN JUL 20 2014

CAC109-210200-
/O.CON.KSTO.FF.W.0002.000000T0000Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
210 PM PDT SUN JUL 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR THE
RIM FIRE BURN AREA IN CENTRAL TUOLUMNE COUNTY...

AT 204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO LOCALLY HEAVY RAINFALL OVER THE RIM FIRE BURN 
AREA. A RAIN GAUGE WITHIN THE BURN AREA INDICATED (1.59) INCHES OF 
RAINFALL HAD FALLEN WITHIN ONE HOUR. DOPPLER RADAR INDICATES 
RAINFALL INTENSITIES DECREASING AT THIS TIME. HOWEVER MORE 
THUNDERSTORMS MAY REDEVELOP OVER THE AREA THIS AFTERNOON. STAY 
TUNED TO THE NATIONAL WEATHER SERVICE FOR FURTHER UPDATES OR YOUR 
FAVORITE NEWS MEDIA OUTLET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE THREAT OF FLASH FLOODS AND DEBRIS FLOWS WILL CONTINUE IN AND
BELOW THE RIM FIRE BURN AREA THROUGH 700 PM PDT. RESIDENTS AND 
PERSONS TRAVELING WITHIN THE AREA NEED TO BE ALERT. THESE FLOWS 
COULD IMPACT AREA ROADWAYS, HILL SIDES, AND LOCAL STREAMS AND 
CREEKS. IF YOU OBSERVE MOVEMENT OF SOILS...DEBRIS,OR LARGE AMOUNTS 
OF WATER YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.


&&

LAT...LON 3783 11983 3781 11988 3776 11987 3775 11994
      3781 12003 3790 12030 3815 11992 3802 11987
      3789 11989 3789 11983 3786 11982

$$

RB
856 
WGUS76 KSTO 202255
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
355 PM PDT SUN JUL 20 2014

CAC109-210200-
/O.CON.KSTO.FF.W.0002.000000T0000Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
355 PM PDT SUN JUL 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR THE
RIM FIRE BURN AREA IN CENTRAL TUOLUMNE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES HEAVY RAIN THAT 
OCCURRED EARLIER IN THE DAY HAS DIMINISHED OVER THE RIM FIRE BURN 
AREA. AS OF 350 PM PDT...ONLY LIGHT SHOWERS WERE INDICATED OVER THE 
NORTHERN PORTION OF THE BURN AREA...AND THESE SHOWERS SHOULD BE 
ENDING OR MOVING NORTHWEST OUT OF THE BURN AREA BY 430 PM OR 500 PM. 

THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 700 PM AS THE 
POTENTIAL FOR ADDITIONAL RAINFALL AND POSSIBLE THUNDERSTORMS EXISTS 
INTO THE EARLY EVENING. ADDITIONAL RAINFALL COULD MOVE INTO THE AREA 
FROM THE SOUTH AFTER 500 PM OR 6 PM PDT...HOWEVER ADDITIONAL 
RAINFALL IS NOT EXPECTED TO BE AS HEAVY AS EARLIER TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO A QUARTER OF AN INCH ARE 
POSSIBLE IN THE WARNED AREA.

THE THREAT OF FLASH FLOODS AND DEBRIS FLOWS WILL CONTINUE IN AND 
AROUND THE RIM FIRE BURN AREA THROUGH 700 PM PDT AS SOIL CONDITIONS 
MAY CONTINUE TO BE UNSTABLE DUE TO THE HEAVIER RAIN EARLIER IN THE 
DAY.

RESIDENTS AND PERSONS TRAVELING WITHIN THE AREA NEED TO BE ALERT... 
ESPECIALLY AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLASH FLOODS AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA 
ROADWAYS...HILL SIDES...AND LOCAL STREAMS AND CREEKS. IF YOU OBSERVE 
MOVEMENT OF SOILS...DEBRIS...OR LARGE AMOUNTS OF WATER YOU SHOULD 
MOVE TO HIGHER GROUND IMMEDIATELY.

&&

LAT...LON 3783 11983 3781 11988 3776 11987 3775 11994
      3781 12003 3790 12030 3815 11992 3802 11987
      3789 11989 3789 11983 3786 11982

$$

JHM
745 
WGUS76 KSTO 210203
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
703 PM PDT SUN JUL 20 2014

CAC109-210211-
/O.EXP.KSTO.FF.W.0002.000000T0000Z-140721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
703 PM PDT SUN JUL 20 2014

...THE FLASH FLOOD WARNING FOR THE RIM FIRE BURN AREA IN CENTRAL
TUOLUMNE COUNTY HAS EXPIRED...

LIGHT SHOWERS ARE POSSIBLE OVER THE BURN AREA THIS EVENING...BUT 
ADDITIONAL RAINFALL IS EXPECTED TO BE LESS THAN ONE-QUARTER INCH. 

AFTERNOON THUNDERSTORMS MAY DEVELOP OVER THE SIERRA MONDAY AND 
TUESDAY...BUT SOUTHWEST FLOW ALOFT SHOULD PUSH THE STORMS EAST OF 
THE BURN AREA. 


LAT...LON 3783 11983 3781 11988 3776 11987 3775 11994
      3781 12003 3790 12030 3815 11992 3802 11987
      3789 11989 3789 11983 3786 11982

$$
JHM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:36 AM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 20, 9:36 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
936 AM PDT Sun Jul 20 2014

.Synopsis...
An upper level disturbance continues over northern California
today with the greatest probability for thunderstorms over
mountains.  An offshore trough may trigger thunderstorms over
Tehama, Shasta, and Plumas county area Monday and Tuesday. Then
expect a warm up Wednesday through the weekend.

&&

.Short Term Discussion (Today through Tuesday)...
Monsoonal moisture continues to spread northward over the region
today. Some sprinkles and light showers have are moving westward
over the western portions of the valley and delta this morning.
This activity is expected to decrease over the next couple of
hours. A disturbance over the Central Sierra will move
northward through the region on today along the crest. By noon
thunderstorms may start to form again over the Sierra Nevada.
Precipitable waters remain high so any thunderstorms that develop
will likely contain very heavy rainfall. Most of the activity
today is expected over the same general areas as the last couple
of days with the best chance of storms over the western slopes
remaining south of I-80 today.

That disturbance will linger over the northern areas for Monday.
That feature combined with a low pressure trough deepening along
the coast may enhance activity over the northern areas both for
Monday. Increased cloud cover for Sunday and Monday will bring
cooler temperatures.
The low will deepen along the coast on Tuesday and may continue to
bring afternoon thunderstorms to the northern mountain areas as a
weak disturbance moves through the region from the southwest.
Good onshore flow will continue the next several days and
temperatures will be below normal for this time of year.

A trough will begin to move into the Pacific Northwest on
Wednesday. Skies should be clearing and thunderstorm activity
should be focused more north of the area and into Oregon.
Temperatures should warm a little but still be below seasonal
normals.

.Extended Discussion (Thursday through Sunday)

NorCal is under some form of benign southwesterly flow aloft into
next weekend. The four corners high is forecast to gradually build
northwestward back into NorCal for a significant warming trend
beyond midweek. The monsoonal moisture will have exited and
provide for a clearer sky and less humidity. Triple digit heat
appears to return to portions of the Central Valley by Friday with
additional warming through the weekend. We will need to watch for
the potential of more monsoonal moisture to make its way into
forecast area late in the period, but will keep a dry forecast for
now.    JClapp, Part Deux

&&

.Aviation...

VFR conditions over the Valley today with a band of iso -SHRA
moving through this morning. SCT mountain thunderstorms will
spread from south of I80 this morning to the Southern Cascades by
around 21z. Gusts to 30 kt in the Delta. Erratic gusts to around
30kt near thunderstorms.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Local storm report, Jul 20, 8:24 AM PDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
824 AM PDT SUN JUL 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       1 ESE CHESTER           40.30N 121.22W
07/19/2014  M0.85 INCH       PLUMAS             CA   TRAINED SPOTTER

            HEAVY RAIN AND POWER OUTAGES WIND GUST TO 40
            MPH

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:44 PM PDTSevere Thunderstorm WarningSTOPlumas31 min
Jul 20, 12:00 PM PDTFlash Flood WatchSTOTuolumne8 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.